zbMATH — the first resource for mathematics

A compact split-step finite difference method for solving the nonlinear Schrödinger equations with constant and variable coefficients. (English) Zbl 1206.65207
The authors show that the presented method improves the accuracy of the split-step finite difference method by introducing a compact scheme for discretization of the space variable while this improvement does not reduce the stability range and does not increase the computational cost. This method also preserves some conservation laws. Numerical tests are presented to confirm the theoretical results for the new numerical method by using the cubic nonlinear Schrödinger equation with constant and variable coefficients and the Gross-Pitaevskii equation.

65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35Q55 NLS equations (nonlinear Schrödinger equations)
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
Full Text: DOI
[1] Infeld, E., Nonlinear waves: from hydrodynamics to plasma theory, advances in nonlinear waves, (1984), Pitman Boston · Zbl 0542.76020
[2] Nore, C.; Abid, A.; Brachet, M., Small-scale structures in three-dimensional hydrodynamics and magnetohyrodynamic turbulence, (1996), Springer Berlin
[3] Agrawal, G.P., Nonlinear fiber optics, (2001), Academic Press San Diego
[4] Saleh, B.E.A.; Teich, M.C., Fundamentals of fotonics, (1991), Wiley-Interscience Publication New York
[5] Sulem, C.; Sulem, P.L., The nonlinear Schrödinger equation: self-focusing and wave collapse, (1999), Springer New York · Zbl 0928.35157
[6] Wheatley, J.; Buchanan, D.S.; Swift, G.W.; Migliori, A.; Hofler, T., Nonlinear natural engine: model for thermodynamic processes in mesoscale systems, Proc. natl. acad. sci. USA, 82, 7805-7809, (1985)
[7] Fordy, A.P., Soliton theory: A survey of results, (1990), Manchester Univ. Press Manchester
[8] Chen, M.; Nash, J.M.; Patton, C.E., A numerical study of nonlinear Schrödinger equation solutions for microwave solitons in magnetic thin films, J. appl. phys., 73, 3906-3909, (1993)
[9] Bao, W.; Shen, J., A fourth-order time-splitting lagurre – hermite pseudo-spectral method for bose – einstein condensates, SIAM. sci. comput., 26, 2010-2028, (2005) · Zbl 1084.35083
[10] Bao, W.; Jaksch, D.; Markowich, P.A., Numerical solution of the gross – pitaevskii equation for bose – einstein condensation, J. comput. phys., 187, 318-342, (2003) · Zbl 1028.82501
[11] Cerimele, M.M.; Chiofalo, M.L.; Pistella, F.; Succi, S.; Tosi, M.P., Numerical solution of the gross – pitaevskii equation using an explicit finite difference scheme: an application to trapped bose – einstein condensates, Phys. rev. E, 62, 1382-1389, (2000)
[12] Bang, O.; Christiansen, P.L.; Rasmussen, K.; Gaididei, Y.B., The role of nonlinearity in modeling energy transfer in scheibe aggregates, (), 317-336
[13] Stenflo, L.; Yu, M.Y., Nonlinear wave modulation in a cylindrical plasma, IEEE trans. plasma sci., 25, 1155-1157, (1997)
[14] Zhang, J.F.; Dai, C.Q.; Yang, Q.; Zhu, J.M., Variable coefficient F-expansion method and its application to nonlinear Schrödinger equation, Opt. commun., 252, 408-421, (2005)
[15] Lü, X.; Zhu, H.W.; Meng, X.H.; Yang, Z.C.; Tian, B., Soliton solutions and a Bäcklund transformation for a generalized nonlinear Schrödinger equation with variable coefficients from optical fiber communications, J. math. anal. appl., 336, 1305-1315, (2007) · Zbl 1128.35385
[16] T. Hohage, F. Schmidt, On the numerical solution of nonlinear Schrödinger type equations in fiber Optics, ZIB-Report 02-04 (January 2002), Konrad-Zuse-Zentrum für Informations Technic Berlin
[17] Zhang, J.L.; Li, B.A.; Wang, M.L., The exact solutions and the relevant constraint conditions for two nonlinear Schrödinger equations with variable coefficients, Chaos solitons fractals, 39, 858-865, (2009) · Zbl 1197.35278
[18] Bourgain, J., Global solution of nonlinear Schrödinger equations, Amer. math. soc. colloq. publ., (1999)
[19] Sacchetti, A., Nonlinear time-dependent Schrödinger equations: the gross – pitaevskii equation with double-well potential, J. evol. equ., 4, 345-369, (2004) · Zbl 1064.35194
[20] Dag, I., A quadratic B-spline finite element method for solving nonlinear Schrödinger equation, Comput. methods appl. mech. engrg., 174, 247-258, (1999) · Zbl 0940.65106
[21] Chang, Q.S.; Jia, E.H.; Sun, W., Difference schemes for solving the generalized nonlinear Schrödinger equation, J. comput. phys., 148, 397-415, (1999) · Zbl 0923.65059
[22] Pathria, D.; Morris, J.L., Pseudo-spectral solution of nonlinear Schrödinger equations, J. comput. phys., 87, 108-125, (1990) · Zbl 0691.65090
[23] Kurkinaitis, A.; Ivanauskas, F., Finite difference solution methods for a system of the nonlinear Schrödinger equations, Nonlinear anal. model. control, 19, 247-258, (2004) · Zbl 1067.65086
[24] Chen, J.B.; Qin, M.Z.; Tang, Y.F., Symplectic and multi-symplectic methods for the nonlinear Schrödinger equation, Comput. math. appl., 43, 1095-1106, (2002) · Zbl 1050.65127
[25] Iyengar, S.R.K.; Jayaraman, G.; Balasubramanian, V., Variable mesh difference schemes for solving a nonlinear Schrödinger equation with a linear damping term, Comput. math. appl., 40, 1375-1385, (2000) · Zbl 0965.65109
[26] Reich, S., Multi-symplectic runge – kutta methods for Hamiltonian wave equations, J. comput. phys., 157, 473-499, (2000) · Zbl 0946.65132
[27] Sanz-Serna, J.M.; Verwer, J.G., Conservative and nonconservative schemes for the solution of the nonlinear Schrödinger equation, IMA J. numer. anal., 6, 25-42, (1986) · Zbl 0593.65087
[28] Ramos, J.I., Linearly implicit methods for the nonlinear Schrödinger equation in nonhomogeneous media, Appl. math. comput., 133, 1-28, (2002) · Zbl 1024.65083
[29] Lai, M.C.; Huang, C.Y., A simple dufort – frankel type scheme for the gross – pitaevskii equation of bose – einstein condensates on different geometries, Numer. methods partial differential equations, 20, 628-638, (2004) · Zbl 1050.81079
[30] Chan, T.F.; Shen, L., Stability analysis of difference schemes for variable coefficient Schrödinger type equations, SIAM J. numer. anal., 24, 336-349, (1987) · Zbl 0646.65089
[31] Dai, W., An unconditionally stable three-level explicit difference scheme for the Schrödinger equation with a variable coefficient, SIAM J. numer. anal., 29, 174-181, (1992) · Zbl 0746.65065
[32] Hong, J.; Liu, Y.; Muthe-Kaas, H.; Zanna, A., Globally conservative properties and error estimation of a multi-symplectic scheme for Schrödinger equations with variable coefficients, Appl. numer. math., 56, 814-843, (2006) · Zbl 1110.65116
[33] Tian, J.; Zhou, G., Chirped soliton-like solutions for nonlinear Schrödinger equation with variable coefficients, Opt. commun., 262, 257-262, (2006)
[34] Delfour, M.; Fortin, M.; Payre, G., Finite difference solutions of a nonlinear Schrödinger equation, J. comput. phys., 44, 277-288, (1981) · Zbl 0477.65086
[35] Dehghan, M., Finite difference procedures for solving a problem arising in modeling and design of certain optoelectronic devices, Math. comput. simulation, 71, 16-30, (2006) · Zbl 1089.65085
[36] Ivanauskas, F.; Radziunas, M., On convergence and stability of the explicit difference method for solution of nonlinear Schrödinger equations, SIAM J. numer. anal., 36, 1466-1481, (1999) · Zbl 0944.65112
[37] Wu, L., Dufort – frankel type methods for linear and nonlinear Schrödinger equations, SIAM J. numer. anal., 33, 1526-1533, (1996) · Zbl 0860.65102
[38] Weideman, J.A.C.; Herbst, B.M., Split-step methods for the solution of the nonlinear Schrödinger equation, SIAM J. numer. anal., 23, 485-507, (1986) · Zbl 0597.76012
[39] Wang, H.Q., Numerical studies on the split-step finite difference method for nonlinear Schrödinger equations, Appl. math. comput., 170, 17-35, (2005) · Zbl 1082.65570
[40] Dai, W., Absolute stable explicit and semi-explicit schemes for Schrödinger equations, Math. numer. sin., 11, 128-131, (1989) · Zbl 0687.65118
[41] Ismail, M.S.; Alamri, S.Z., Higher accurate finite difference method for coupled nonlinear Schrödinger equation, Int. J. comput. math., 81, 3, 333-351, (2004) · Zbl 1058.65090
[42] Ismail, M.S.; Taha, T.R., A linearly implicit conservative scheme for the coupled nonlinear Schrödinger equation, Math. comput. simulation, 74, 302-311, (2007) · Zbl 1112.65079
[43] Ismail, M.S., Numerical solution of coupled nonlinear Schrödinger equation by Galerkin method, Math. comput. simulation, 78, 532-547, (2008) · Zbl 1145.65075
[44] Sheng, Q.; Khaliq, A.Q.M.; Al-Said, E., Solving the generalized nonlinear schrodinger equation via quartic spline, approximations, J. comput. phys., 166, 400-417, (2001) · Zbl 0979.65082
[45] Sun, J.Q.; Gu, X.Y.; Ma, Z.Q., Numerical study of the soliton waves of the coupled nonlinear schrodinger system, Physica D, 196, 311-328, (2004) · Zbl 1056.65083
[46] Sun, J.Q.; Qin, M.Z., Multi-symplectic methods for the coupled 1D nonlinear schrodinger system, Comput. phys. commun., 155, 221-235, (2003) · Zbl 1196.65195
[47] Zhang, F.; Perez-Garacia, V.M.; Vazques, L., Numerical simulation of nonlinear Schrödinger systems: A new conservative scheme, Appl. math. comput., 71, 164-177, (1995)
[48] Yu, S.; Zhao, S.; Wei, G.W., Local spectral time splitting method for first- and second-order partial differential equations, J. comput. phys., 206, 727-780, (2005) · Zbl 1075.65130
[49] Blanes, S.; Moan, P.C., Splitting methods for the time-dependent Schrödinger equation, Phys. lett. A, 265, 35-42, (2000) · Zbl 0941.81025
[50] Goldman, D.; Kaper, T.J., Nth-order operator splitting schemes and nonreversible systems, SIAM J. numer. anal., 33, 349-367, (1996) · Zbl 0849.65070
[51] Lele, S.K., Compact finite difference schemes with spectral-like resolution, J. comput. phys., 103, 16-42, (1992) · Zbl 0759.65006
[52] Mohebbi, A.; Dehghan, M., High order compact solution of the one-space-dimensional linear hyperbolic equation, Numer. methods partial differential equations, 24, 1222-1235, (2008) · Zbl 1151.65071
[53] Yavneh, I., Analysis of a fourth-order compact scheme for convection-diffusion equation, J. comput. phys., 113, 361-373, (1997) · Zbl 0891.65107
[54] Yoshida, H., Construction of higher order symplectic integrators, Phys. lett. A, 150, 262-268, (1990)
[55] Zhang, J., On convergence of iterative methods with a fourth-order compact scheme, Appl. math. lett., 10, 49-55, (1997) · Zbl 0883.65027
[56] Smith, G.D., Numerical solution of partial differential equations: finite difference methods, (1985), Clarendon Press Oxford · Zbl 0576.65089
[57] Morton, K.W.; Mayers, D.F., Numerical solution of partial differential equations: an introduction, (2005), Cambridge Univ. Press · Zbl 0811.65063
[58] Serkin, V.N.; Hasegawa, A., Novel soliton solutions of the nonlinear Schrödinger equation model, Phys. rev. lett., 85, 4502-4505, (2000)
[59] Dehghan, M., Alternating direction implicit methods for two-dimensional diffusion with a nonlocal boundary condition, Int. J. comput. math., 72, 349-366, (1999) · Zbl 0949.65085
[60] Dehghan, M., Fourth-order techniques for identifying a control parameter in the parabolic equations, Internat. J. engrg. sci., 40, 433-447, (2002) · Zbl 1211.65120
[61] Dehghan, M., A new ADI technique for two-dimensional parabolic equation with an integral condition, Comput. math. appl., 43, 1477-1488, (2002) · Zbl 1001.65094
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.